Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 315, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 10:30 PM CDT for Newton County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 24, 2001, 10:30 PM CDT (03:30 UTC)
- Expired
- May 24, 2001, 11:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Newton County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 250333 SVRJAN MSC101-250400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1030 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 1100 PM CDT * AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF CONEHATTA...OR ABOUT 8 MILES WEST OF NEWTON...MOVING EAST AT 45 MPH ALONG INTERSTATE 20 AND HIGHWAY 80. * THE SEVERE THUNDERSTORM WILL... BE NEAR NEWTON AT 1035 PM CDT BE NEAR DECATUR AND HICKORY AT 1045 PM CDT WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS ARE POSSIBLE WITH THIS STORM. LAT...LON 3248 8933 3225 8933 3226 8892 3252 8891
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM CDT, 8 hours earlier.
Area forecast discussion, May 24, 2:30 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT THU MAY 24 2001 COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S. THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME. TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD... IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2 TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE. AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST INSTABILITY WILL BE TONIGHT. FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN MAV AND MOS FOR MINS. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY BELOW NORMAL VALUES. PRELIMINARY NUMBERS... JAN 55/78/54/81 3100 MEI 55/78/52/82 4100 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Local storm report, May 24, 7:42 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0730 PM NATCHEZ MS 1.00 INCH HAIL
05/24/01 ADAMS REPORTED ALL OVER ADAMS
COUNTY.Local storm report, May 24, 8:16 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
816 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
08809 PM 4 NW HARRISVILLE MS 1.00 INCH HAIL
05/24/01 SIMPSON REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 24, 8:19 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0811 PM 1 SE DECATUR MS 0.88 INCH HAIL
05/24/01 NEWTON REPORTED BY NEWTON CD.Local storm report, May 24, 8:25 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0811 PM LAWRENCE MS 0.88 INCH HAIL
05/24/01 NEWTON REPORTED BY NEWTON CD.Local storm report, May 24, 8:51 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0825 PM MARTIN MS 1.00 INCH HAIL
05/24/01 LAUDERDALE REPORTED BY LAUDERDALE
EOC.Local storm report, May 24, 10:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1024 PM FOREST MS 0.75 INCH HAIL
05/24/01 SCOTT REPORTED BY MERIDIAN
HIGHWAY PATROL.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 29 min |
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 31 min |
| May 24, 7:26 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| May 24, 7:42 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 33 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 59 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 47 min |
| May 24, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 44 min |
| May 24, 8:15 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 45 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 26 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 35 min |
| May 24, 10:19 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 26 min |
| May 24, 10:47 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 28 min |
| May 24, 10:51 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
| May 24, 10:58 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 32 min |
| May 24, 11:25 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 35 min |
| May 25, 12:58 AM CDT | Severe Thunderstorm Warning | JAN | Franklin | 32 min |
| May 25, 2:17 AM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.